Brief Communication | Open Access
Albert Chang, Darin S Krygier, Nazira Chatur, Eric M Yoshida, "Clozapine-Induced Fatal Fulminant Hepatic Failure: A Case Report", Canadian Journal of Gastroenterology and Hepatology, vol. 23, Article ID 503916, 3 pages, 2009. https://doi.org/10.1155/2009/503916
Clozapine-Induced Fatal Fulminant Hepatic Failure: A Case Report
Fulminant hepatic failure (FHF) refers to the rapid development of severe acute liver injury with impaired synthetic function and encephalopathy in a person who previously had a normal liver or had well-compensated liver disease. The potential causes of FHF are numerous, but viral or toxin-induced hepatitis are the most common. Clozapine-induced hepatotoxicity has rarely been reported in the literature, occurs via an unknown mechanism and results in liver biochemical abnormalities that are usually of no clinical significance. In approximately 30% to 50% of patients treated with clozapine, there is an asymptomatic rise in serum aminotransaminase levels; however, there are no current guidelines for routine monitoring of liver function tests and liver enzymes during its use. Fatal fulminant hepatitis has only been reported in three patients receiving clozapine. A case of fatal FHF that occurred in a schizophrenic woman who began clozapine therapy shortly before her illness developed is described.
Copyright © 2009 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.